Alert archive / Louisiana / Tornado Warnings in 2006

Tornado Warning 96, NWS New Orleans, LA

December 21, 2006Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Dec 21, 2006, 10:16 AM CST for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2006, 10:16 AM CST (16:16 UTC)
Expired
Dec 21, 2006, 10:45 AM CST
In force
29 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 211616
TORLIX
LAC075-087-211645-
/O.NEW.KLIX.TO.W.0096.061221T1616Z-061221T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1016 AM CST THU DEC 21 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1045 AM CST

* AT 1011 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES NORTH OF
  MYRTLE GROVE...OR ABOUT 8 MILES SOUTH OF BELLE CHASSE...MOVING
  NORTHEAST AT 15 MPH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
DESTRUCTIVE STRAIGHT LINE WINDS.

GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 2975 9006 2979 9006 2989 8994 2988 8991
      2989 8990 2994 8990 2997 8985 2983 8968
      2962 8997

$$

24
1 follow-up statement
000 
WWUS54 KLIX 211642
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1041 AM CST THU DEC 21 2006

LAC075-087-211651-
/O.EXP.KLIX.TO.W.0096.000000T0000Z-061221T1645Z/
PLAQUEMINES LA-ST. BERNARD LA-
1041 AM CST THU DEC 21 2006

...THE TORNADO WARNING FOR ST. BERNARD AND PLAQUEMINES PARISHES
EXPIRES AT 1045 AM CST...

AT 1041 AM CST...THE SEVERE THUNDERSTORM THAT WAS INDICATED TO 
POSSIBLY CONTAIN A TORNADO WAS CROSSING THE MISSISSIPPI RIVER INTO 
ST BERNARD PARISH NEAR VIOLET. 

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IMMEDIATELY

LAT...LON 2975 9006 2979 9006 2989 8994 2988 8991
      2989 8990 2994 8990 2997 8985 2983 8968
      2962 8997

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 21, 8:26 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 21, 8:26 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
826 AM CST THU DEC 21 2006

.UPDATE...HAVE DECIDED TO GO OUT WITH A FLOOD WATCH THIS MORNING
BASED ON PERSISTENT BANDS OF RAINFALL IMPACTING THE LOWER HALF OF
SE LA. RAINFALL AMOUNTS FROM LAST NIGHT ARE ALSO COMING QUITE HIGH
FROM AREAS IMPACTED BY THE MODERATE TO HEAVY RAINFALL WITH TOTALS
RANGING FROM 3 TO 5 INCHES. THE RAIN IS EXPECTED TO INCREASE IN
COVERAGE THROUGHOUT THE DAY AS THE COLD FRONT APPROACHES WITH THE
SHEAR AXIS REMAINING PRIMARILY STAGNANT.
&&

.PREV DISCUSSION...WET PATTERN CONTINUES TO EVOLVE THIS MORNING
AS A WEAK COLD FRONT CONTINUES TO MOVE SLOWLY EWD INTO SE LA AND S
MS. PERSISTENT RAIN BAND CONTINUES OVER THE SOUTHERN AND EASTERN
HALF OF THE FORECAST AREA AHEAD OF THE APPROACHING BOUNDARY. WHILE
DEEP LAYER INSTABILITY IS LACKING MINIMIZING THE THREAT FOR HEAVY
RAINFALL...STAGNANT SHEAR AXIS SHOULD REMAIN IN PLACE WITH
SLIGHTLY BETTER FORCING ACCOMPANYING THE FRONT. THIS WILL LEAD TO
CONTINUED OFF AND ON SHOWERS...ALONG WITH AN OCCASIONAL
TSTM...THROUGH TONIGHT BEFORE MOVING EAST FRI. THE THREAT FOR
FLASH FLOODING LOOKS MINIMAL FOR NOW GIVEN THE RELATIVELY HIGH FFG
VALUES...ALTHOUGH A CONTINUED SATURATION OF THE GROUND MAY LEAD TO
LOWER GUIDANCE VALUES LATER TODAY AND TONIGHT AND A FLOOD WATCH
MAY BE NECESSARY AT A LATER TIME.

THE OUTLOOK AREA LOOKS TO GET A BRIEF REPRIEVE FROM THE RAINFALL
SAT AS THE UPPER LOW HELPING TO DRIVE MUCH OF THE PRECIP MOVES OFF
TOWARD THE NE. A SECOND UPPER LOW THOUGH IS STILL EXPECTED TO DIVE
INTO S TX SUN AS AN ASSOCIATED LOW PRESSURE FEATURE DEVELOPS IN
THE WESTERN GULF. THE GFS STILL SHOWS THIS FEATURE TRACKING EWD
ACROSS THE NORTHERN GULF SUN AS THE UPPER LOW SWINGS THROUGH THE
LOWER MISSISSIPPI VALLEY. THERE LOOKS TO BE ENOUGH WRAP AROUND
MOISTURE TO WARRANT MORE RAIN INTO CHRISTMAS DAY. THIS ENERGY THEN
GETS TRANSPORTED TOWARD THE ATLANTIC BASIN BY TUE AS A THIRD UPPER
LOW DIVES SWD INTO THE REGION WITH A GOOD SURGE OF POLAR AIR IN
TACT. THIS SHOULD BRING WEATHER CONDITIONS BACK TO NEAR NORMAL FOR
THIS EARLY WINTER SEASON BY THE MIDDLE OF NEXT WEEK.
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH FRIDAY MORNING FOR LAZ038-LAZ039-LAZ040-
     LAZ049-LAZ050-LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-
     LAZ062-LAZ063-LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-
     LAZ070.
GM...NONE.
MS...FLOOD WATCH THROUGH FRIDAY MORNING FOR MSZ077-MSZ080.
GM...NONE.
&&

09
Hazardous weather outlook, Dec 21, 8:40 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
840 AM CST THU DEC 21 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221100-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
840 AM CST THU DEC 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTH MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA
THROUGH FRIDAY MORNING...

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT AS A WEAK COLD FRONT MOVES EASTWARD ACROSS THE AREA.
SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH SOME STORMS MAY
PRODUCE BRIEF HEAVY DOWNPOURS.

PERSISTENT BANDS OF RAIN THAT CONTINUE TO REDEVELOP MAY LEAD TO
PONDING ON ROADWAYS AND IN LOW LYING AREAS. LOCALIZED FLOODING MAY
ALSO OCCUR IN SOME AREAS WHICH EXPERIENCE HEAVY RAINFALL. RAINFALL
TOTALS AROUND 2 TO 4 INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS REMAIN POSSIBLE
EARLY FRIDAY BEFORE THE COLD FRONT MOVES EAST OF THE OUTLOOK AREA.
SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH A FEW STORMS MAY
AGAIN PRODUCE BRIEF HEAVY RAINFALL.

IN ADDITION TO THE RAIN AND THUNDERSTORM THREAT...SMALL CRAFT
ADVISORIES MAY BE WARRANTED FOR THE COASTAL WATERS SATURDAY NIGHT
THROUGH CHRISTMAS DAY AS A SURFACE LOW PRESSURE FEATURE MOVES
EASTWARD ACROSS THE NORTHERN GULF.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. FIRST RESPONSE AGENCIES THOUGH ARE
ENCOURAGED TO MONITOR THE LATEST INFORMATION REGARDING THE
POSSIBILITY FOR LOCALIZED FLOODING TODAY THROUGH EARLY FRIDAY.

In the hours before

Special weather statement, Dec 21, 9:05 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
905 AM CST THU DEC 21 2006

LAZ061>064-211600-
ORLEANS-UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
905 AM CST THU DEC 21 2006

...STRONG THUNDERSTORM OVER NEW ORLEANS METRO AREA...

AT 903 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE WEST BANK OF JEFFERSON AND ORLEANS
PARISHES.  THIS THUNDERSTORM IS MOVING TO THE NORTH NORTHEAST AT 30
MPH...AND WILL AFFECT PORTIONS OF NEW ORLEANS...GRETNA...CHALMETTE...
AND METAIRIE THROUGH 10 AM.  THIS THUNDERSTORM IS CAPABLE OF
PRODUCING HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR AND STRONG WINDS
OF UP TO 45 MPH.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 8:03 AM CSTFlood WatchLIXAssumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 6 more23 hr
Dec 21, 8:08 AM CSTSpecial Marine WarningLIX67 min
Dec 21, 8:14 AM CSTFlash Flood WarningLIXJefferson, Orleans2 hr
Dec 21, 10:22 AM CSTFlash Flood WarningLIXPlaquemines, Saint Bernard113 min
Dec 21, 10:30 AM CSTSpecial Marine WarningLIX60 min
Dec 21, 10:53 AM CSTFlash Flood WarningLIXJefferson, Orleans97 min
Dec 21, 11:34 AM CSTSpecial Marine WarningLIX86 min
Dec 21, 12:32 PM CSTFlash Flood WarningLIXJefferson58 min

Nearby

Tornado Warnings in Louisiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.